Towfiql Chowdhury, MD, M'hamed Turki, MD, Saif Bella, MD, Amine Hila, MD; United Health Services, Johnson City, NY
Introduction: Bortezomib is a proteasome inhibitor that has been used in the treatment of multiple myeloma and amyloidosis. Its major dose-limiting side effect is peripheral neuropathy. On the contrary, autonomic involvement is rare, and if it involves the GI tract, it can present with manageable ileus. However, we are reporting a compelling association between Bortezomib initiation and evolving life-threatening toxic megacolon (TM) development.
Methods: A 60-year-old female newly diagnosed with light chain amyloidosis of unclear etiology leading to congestive heart failure with severely reduced ejection fraction and end stage renal disease requiring hemodialysis. The patient was started on a weekly regimen of subcutaneous Bortezomib 1.3 mg/m²/dose (2.6 mg), IV Cyclophosphamide 260 mg and oral Dexamethasone 40 mg. On day 6 after the first chemotherapy administration, while the patient was receiving hemodialysis, she experienced an episode of persistent symptomatic hypotension that prompted her admission to the hospital. On admission, she remained hypotensive and was found to have leukocytosis. She was started empirically on broad spectrum IV antibiotics (cefepime and vancomycin). Initial blood and urine cultures remained negative. On day 8 of the 1st chemotherapy cycle, day 3 of admission, the 2nd dose of the same regiment was administered. Two days later, the patient developed diffuse abdominal pain, rated 4/10, and multiple nonbloody liquid bowel movements with fecal incontinence. Enhanced CT demonstrated pericolonic stranding and thickening of the descending and sigmoid colon consistent with colitis. Stool were positive for leukocytes and non-hypervirulent strain B1/NAP/02 Clostridium difficile toxin. Initial antibiotherapy was discontinued, and oral vancomycin 125 mg qid and IV metronidazole 500 mg tid were initiated. Three days later, the patient demonstrated signs of bowel obstruction and repeat CT showed effacement of haustral markings and dilated transverse colon at 7 cm compatible with the diagnosis of TM (Figure 1,2). The patient opted to proceed with medical management instead of surgery. She remained in persistent shock despite fidaxomicin addition and critical care management. Eleven days later, she wished to go through the palliative route and expired a few hours later. Discussion: In this case, we hypothesize that Bortezomib played a role in the gastointestinal autonomic dysfunction predisposing to progressive and severe complicated Clostridium difficile colitis.
CT scan of the abdomen without contrast, axial view: Effacement of the haustral marking and dilatation of the transverse colon.
CT scan of the abdomen without contrast, coronal view: Dilatation of the transverse colon measured at 7 cm.
Disclosures: Towfiql Chowdhury indicated no relevant financial relationships. M''hamed Turki indicated no relevant financial relationships. Saif Bella indicated no relevant financial relationships. Amine Hila indicated no relevant financial relationships.